[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.171.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1997

Subacute Phototoxicity Caused by Treatment With Oral Psoralen Plus UV-A

Author Affiliations

10753 Falls Rd, Suite 355

Arch Dermatol. 1997;133(12):1609. doi:10.1001/archderm.1997.03890480135029
Abstract

Various phototoxic reactions are seen during oral psoralen plus UV-A (PUVA) therapy, including acute local and widespread erythema, pruritus in the absence of visible changes in the skin (the so-called PUVA itch,)1 photo-onycholysis, friction blisters, and phytophotodermatitis. Another phototoxic reaction, termed subacute phototoxicity, has been described2 but the clinical characteristics of this condition have not been detailed in the peer-reviewed literature.

Report of Cases.  The case histories of 7 patients (5 men and 2 women) diagnosed as having 1 or more episodes of subacute phototoxicity are summarized below:This was the total number of cases seen over a period of 5 years and more than 50 000 PUVA treatments. All patients were adults with skin type II and plaque-type psoriasis of long duration and marked severity. Almost all the patients had an episode of acute phototoxic erythema during the initial clearance phase of treatment sufficient to cause an interruption of treatment, and most had been slow to clear their initial disease. Significant negative findings were that only 1 patient was taking a photosensitizing medication, a thiazide diuretic, and only 1 patient had any

First Page Preview View Large
First page PDF preview
First page PDF preview
×